Alabama, 2019Damaging Wind in Alabama, July 18, 2019
July 18, 2019 · NWS HUN · 1 event in 1 county or zone
A slow moving cluster of thunderstorms dropped south into northwest Alabama, including Lauderdale and Limestone Counties. Strong and gusty winds knocked at least one tree down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cluster of thunderstorms dropped south into northwest Alabama, including Lauderdale and Limestone Counties. Strong and gusty winds knocked at least one tree down. But more impressively, a narrow swath of 1.5 to 2.5 inches of rain fell in a short period of time in far eastern Lauderdale into southwest Limestone County. The intense rainfall resulted in several reports of flash flooding within about an hour of the rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 18, 5:40 PM CST, 50 minutes earlier.
Area forecast discussion, Jul 18, 5:40 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
640 PM CDT Thu Jul 18 2019
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 236 PM CDT Thu Jul 18 2019
Convection will taper off around 03Z leaving dry and mild conditions
overnight. Overnight lows will be in the lower 70s and if cloud
cover clears out more than anticipated, fog is possible, especially
where there has been rainfall.
.SHORT TERM...(Friday through Saturday Night)
Issued at 236 PM CDT Thu Jul 18 2019
The quick summary of the short term can be described as
hot and humid with diurnal convection.
A ridge will continue to expand across the lower half of the CONUS
tomorrow as a trough gets cut off in the OH Valley and retrogrades SW
back into the TN Valley. This will provide some lift and additional
moisture to develop mainly afternoon showers and thunderstorms with
the highest chances E of I-65. Afternoon temps are expected to reach
the lower 90s and with lingering dewpoints in the lower 70s and PWATS
around 2", the heat index will rise to 100 degrees or higher. Some
locations could reach heat advisory criteria of 105 or above.
The ridge will weaken this weekend has a trough slides across the
southern Canadian border. Low level moisture will increase, pushing
PWATS over 2" and increasing cloud cover. Will also see an uptick in
coverage of showers and thunderstorms. Daytime highs could be a tad
higher but once again reach the lower 90s. These conditions will once
again raise heat index values to 100 or above. Trends will be
monitored to see if a Heat Advisory is needed for Friday and
Saturday.
.LONG TERM...(Sunday through Wednesday)
Issued at 222 PM CDT Thu Jul 18 2019
Early next week, the upper-ridge will retrograde back to the west
and amplify across the Southern Plains region. With most of the
Tennessee Valley region under northwest flow aloft, slightly cooler
weather (with good chances for rain) will exist early next week.
A strong upper-low across Southern Canada will send a strong impulse
and it's associated cold front through the Great Lakes and Ohio
Valley region on early Sunday. This boundary will initiate a
potentially robust line of convection that will drop south and east
into the Ohio Valley Sunday evening/night. Under this regime, this
storm complex and associated cold front could make it into North
Alabama sometime on Monday, bringing an increased potential for
numerous/widespread showers and storms. It's too early to speculate
with much detail about this system, but the threat for more organized
storms may exist with this boundary given the stronger nature of
this frontal system.
The latest model guidance is coming in more agreement that this
front will not only make it into the region, but plow well south into
the Northern Gulf Coast -- pretty astonishing for the middle of
Summer. This would result in a cooler air mass moving into the region
(relatively speaking), knocking highs back into the mid 80s for
Tuesday and the low to mid 80s for Wednesday. This would be up to 10
degrees below normal for this time of year in some locations! Despite
the cooler air mass, the humidity will be there -- resulting in
scattered convection on Tuesday and more isolated activity by
Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 640 PM CDT Thu Jul 18 2019
Lingering areas of shra/tsra continue across parts of the area going
into the evening hrs this Thu. Some of this activity may impact the
two main terminals over the next few hrs before diminishing later
this evening with the loss of daytime heating. Brief reductions in
cigs/vis are possible with any shra/tsra. With just some mid/high
clouds in place across the area, VFR conds are then generally xpcted
well into the daytime period Fri. Iso shra/tsra are again xpcted
later in the day Fri, although the prob is fairly low attm.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007.
TN...NONE.
&&
NEAR TERM...JMS
SHORT TERM...JMS
LONG TERM...AMP.24
AVIATION...09
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 18, 1:25 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
225 PM CDT Thu Jul 18 2019
ALZ001>010-016-TNZ076-096-097-191030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
225 PM CDT Thu Jul 18 2019
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon through Tonight...
The combination of temperatures in the low to mid 90s and high
relative humidity values will create Heat Index values in excess of
105 degrees across portions of Northwest Alabama and North Central
Alabama. A Heat Advisory is in effect from Noon to 7 PM CDT.
Additionally, isolated to widely scattered thunderstorms will be
possible, mainly this afternoon into early evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Heat concerns will exist Friday and Saturday across the Tennessee
Valley. Daytime highs will peak in the mid 90s, with maximum heat
indices climbing into the 102 to 107 degree range for some
locations. Additional Heat Advisory products may be needed late this
week.
Scattered thunderstorms also remain possible mainly during the
afternoon and early evening Friday and Saturday. A frontal boundary
approaching the region from the northwest may bring slightly higher
chances for thunderstorms Sunday through Tuesday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jul 18, 4:27 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
527 PM CDT Thu Jul 18 2019
ALZ006-182315-
Madison AL-
527 PM CDT Thu Jul 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 615
PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
northern Huntsville, moving southeast at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Huntsville, Moores Mill, Meridianville, Hazel Green, Owens Cross
Roads, Gurley, Alabama A And M University, University Of Alabama In
Huntsville, Harvest and Maysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3483 8633 3481 8635 3479 8633 3479 8634
3474 8634 3473 8636 3472 8636 3460 8644
3479 8676 3493 8665
TIME...MOT...LOC 2227Z 295DEG 17KT 3480 8660
25Special weather statement, Jul 18, 4:54 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
554 PM CDT Thu Jul 18 2019
ALZ006-009-182345-
Madison AL-Jackson AL-
554 PM CDT Thu Jul 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
NORTHEASTERN MADISON COUNTIES UNTIL 645 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 7 miles east of Moores Mill, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Moores Mill, Skyline, New Market, Pleasant Groves, Hytop, Maysville,
Princeton, Plevna, Jericho and Estillfork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3474 8603 3473 8652 3495 8653 3499 8625
3499 8607
TIME...MOT...LOC 2254Z 266DEG 16KT 3487 8638
25Thunderstorm Wind, Lauderdale
- When
- July 18, 6:30 PM CST
- Where
- Lauderdale County, 2 mi NNW of Whitehead
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.907, -87.331
A tree was knocked down along CR 50 at CR 51 near Anderson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 19, 20193 deaths · 1 event
- Damaging Winds in South Carolina, July 18, 20192 deaths · 2 injured · $50,000 · 50 kt wind · 2 events
- Tornado and Flash Flood in Wisconsin, July 18 to 24, 20191 death · 1 injured · $908,000 · EF0 · 17 events
- Excessive Heat in Arkansas, July 18, 20191 death · 1 event
- Heat in Arizona, July 18, 20191 death · 1 event
- Tornado and Flash Flooding in Minnesota, July 18 to 19, 2019$744,000 · EF0 · 7 events
- Lightning Strike in Florida, July 18, 2019$440,000 · 1 event
- Hail and Damaging Winds in Georgia, July 18, 20196 injured · 1 in hail · 5 events
- Lightning Strike in Florida, July 18, 2019$80,000 · 1 event
- Hail and Damaging Winds in Iowa, July 18, 2019$55,000 · 1 in hail · 3 events
- Hail in Minnesota, July 18, 2019$50,000 · 2.75 in hail · 3 events
- Tornado and Hail in Montana, July 18, 2019EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842179.